Michigan, 2003Flash Flood in Michigan, July 21, 2003
July 21, 2003 · NWS APX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 9:24 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 9:24 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1024 AM EDT MON JUL 21 2003
LOW PRESSURE AT MID MORNING WAS LOCATED OVER SOUTHEAST WI/SOUTHERN LAKE
MICHIGAN...WITH AN ELONGATED TROUGH/QUASI-WARM FRONT EXTENDING EAST
ACROSS SOUTHERN LOWER AND INTO SOUTHEAST ONTARIO. ANOTHER TROUGH
EXTENDED NORTH FROM THE MAIN LOW INTO CENTRAL UPPER. SHORT WAVE TROUGH
DIVING SOUTHEAST INTO GREEN BAY...WITH SHOWERS/THUNDERSTORMS BECOMING
MORE NUMEROUS AHEAD OF IT ACROSS LAKE MICHIGAN. STEADIER PRECIP HAS
BEEN ACROSS CENTRAL/EASTERN UPPER MI IN DEFORMATION AREA NORTH OF THE
UPPER WAVE. SOME MID LEVEL DRYING HAS SPREAD ACROSS NORTHERN LOWER...
ALLOWING SKIES TO CLEAR TEMPORARILY. THIS WILL HELP THE CAUSE AS
ADDITIONAL DESTABILIZATION WILL AID IN NEW CONVECTIVE DEVELOPMENT AS
UVV FIELD FROM UPPER WAVE ADVANCES ACROSS LOWER MI. MODIFIED 12Z APX
SOUNDING FOR 70/59 PUSHES CAPE VALUES UP NEAR 1000 J/KG. WIND FIELDS
WILL NOT BE AS STRONG TODAY AS SUNDAY WITH UPPER GRADIENT WEAKENING AS
LOW HEIGHTS PASS OVERHEAD...BUT STILL SOME SHEAR ACROSS SOUTHERN TIER
OF COUNTIES THROUGH MID AFTERNOON...AND COMBINED WITH AFOREMENTIONED
MID LEVEL DRY PUNCH WILL NEED TO KEEP AN EYE ON STORMS THAT BUBBLE UP
FOR SEVERE POTENTIAL (HAIL/WIND). CURRENT HWO HAS THIS COVERED...SO
WILL JUST FRESHEN UP THE WORDING AND HIT NORTHEAST LOWER HARDER
REGARDING HAIL/WIND POTENTIAL.
WILL PROBABLY NUDGE POPS UP ALL AREAS TODAY TO THE LIKELY/NUMEROUS
CATEGORY. WILL WAIT UNTIL AFTER 15Z OBS COME IN TO CHECK TEMPERATURE
TRENDS BEFORE SENDING UPDATED GRIDS/TEXT.
.APX...NONE.
JPB
Hazardous weather outlook, Jul 21, 9:40 AM EST, 2 hours 52 minutes before
MIZ008-015>036-041-042-221100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1040 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS NORTHERN MICHIGAN
THIS AFTERNOON. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT
ANTICIPATED...A FEW THUNDERSTORMS ACROSS NORTHERN LOWER MICHIGAN
COULD PRODUCE DIME SIZED HAIL AND WIND GUSTS TO 60 MPH. THE
GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF
THE US-131 CORRIDOR BETWEEN 11 AM AND 7 PM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE ISOLATED THUNDERSTORMS BOTH TUESDAY AND WEDNESDAY
AFTERNOON...BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)
JPB
In the hours before
Local storm report, Jul 21, 7:53 AM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
0853 AM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 3 SE COMINS MI 0.75 IN HAIL
07/20/03 OSCODA REPORTED BY TRAINED
SPOTTER
CJCLocal storm report, Jul 21, 7:55 AM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED SUMMARY
NATIONAL WEATHER SERVICE GAYLORD MI
855 AM EDT MON JUL 21 2003
UPDATED TO ADD OSCODA COUNTY
NORTHERN LOWER MICHIGAN WAS AFFECTED BY TWO ROUNDS OF SEVERE
THUNDERSTORMS ON SUNDAY. THE FIRST DEVELOPED IN NORTH CENTRAL LOWER
MICHIGAN EARLY IN THE AFTERNOON...AND PRODUCED SEVERE WEATHER IN
PARTS OF NORTHEAST LOWER. THE SECOND ROUND DEVELOPED IN WISCONSIN
LATE IN THE AFTERNOON...AND MOVED ACROSS LAKE MICHIGAN INTO
NORTHWEST LOWER MICHIGAN EARLY IN THE EVENING.
ALL SEVERE WEATHER EVENTS WERE PRECEDED BY WARNINGS...WITH AN
AVERAGE LEAD TIME OF JUST OVER 31 MINUTES. THANKS TO SPOTTERS
AND LOCAL LAW ENFORCEMENT FOR THEIR REPORTS TODAY.
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0202 PM ROSCOMMON MI 1.25 IN HAIL
07/20/03 ROSCOMMON REPORTED BY TRAINED
SPOTTER
0240 PM ST. HELEN MI 60 MPH WIND GUST
07/20/03 ROSCOMMON REPORTED BY TRAINED
SPOTTER
0302 PM 2 N WEST BRANCH MI 60 MPH WIND GUST
07/20/03 OGEMAW REPORTED BY TRAINED
SPOTTER
0302 PM 2 N WEST BRANCH MI 0.75 IN HAIL
07/20/03 OGEMAW REPORTED BY TRAINED
SPOTTER
0305 PM 3 SE COMINS MI 0.75 IN HAIL
07/20/03 OSCODA REPORTED BY TRAINED
SPOTTER
0313 PM 3 SE WEST BRANCH MI WIND DAMAGE
07/20/03 OGEMAW LARGE TREE LIMBS DOWN
REPORTED BY TRAINED
SPOTTER
0427 PM TAWAS CITY MI WIND DAMAGE
07/20/03 IOSCO LARGE TREE LIMBS DOWN
REPORTED BY TRAINED
SPOTTER
0822 PM 6 N NORWALK MI 0.88 IN HAIL
07/20/03 MANISTEE
0825 PM 3 S BENZONIA MI WIND DAMAGE
07/20/03 BENZIE LARGE TREE DOWN
JZ/CJCFlash Flood, Otsego
- When
- July 21, 12:32 PM EST to 1:30 PM EST
- Where
- Otsego County, 8 mi W of Arbutus Beach
- Property damage
- $3,000
- Reported by
- METEOROLOGIST(NON NWS)
- Coordinates
- 45.021, -84.599 (the zone’s center; the record gives no point)
A small line of thunderstorms developed from near Alba to Waters around midday. The National Weather Service office in Gaylord picked up 2.63 inches of rain in about 45 minutes. Basement flooding was reported in the Lakes of the North area, and significant shoulder damage occurred to Mancelona Road, between Passenheim Road and West Otsego Lake Drive. Emergency repairs were needed to the road the next day.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379723.